Wisconsin, 2023

Flash Flood and Flooding in Wisconsin, April 19, 2023

April 19, 2023 · NWS MKX · 35 events in 10 counties and zones

A surge of relatively mild, moist, and unstable air aloft brought rounds of strong to severe thunderstorms to southern WI. Numerous reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of relatively mild, moist, and unstable air aloft brought rounds of strong to severe thunderstorms to southern WI. Numerous reports of large hail were received. Flash flooding and general flooding occurred in urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 19, 8:53 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 19, 8:53 AM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
953 AM CDT Wed Apr 19 2023

.UPDATE...
(Issued 953 AM CDT Wed Apr 19 2023)

Rounds of showers with a few storms will continue today, with
models continuing to focus on the activity staying largely along
and north of I-94. Temps will stay cool through the day under
easterly winds, as the warm front stays south of the WI/IL line.
Temps could sneak up a little warmer in the south if the sun pokes
through the clouds at times.

DDV

&&

.SHORT TERM...
(Issued 443 AM CDT Wed Apr 19 2023)

Today through Thursday:

An active pattern begins this morning and will continue through
Thursday with multiple rounds of showers and thunderstorms as a
mid- level trough digs across the northern Plains and into the
Upper Midwest through the second half of the week.

The first round of showers and storms will move in through the
morning as a shortwave ripple ejects across the region ahead of
the main trough. Pair the the associated mid-level dCVA with the
leading edge of low-level WAA ahead of the surface warm front
located across central IL and it is resulting in an initial wing
of showers and storms currently lifting across northeast IA and
into southwestern WI. This initial band looks be handled pretty
well by some of the latest HRRR runs and gives more credence to
those trends this morning. As the band lifts into the western half
of the CWA, radar trends match up with the CAMs trend as the line
gradually weakens, mostly due to easterly winds off of Lake MI is
resulting in a bit more of stable environment as well as moving
away from the better lift. There is still a chances for areas
along and west of I-39 to see some thunderstorm activity early
this morning, but expecting the weakening trend to continue as it
pushes further east through daybreak.

Another round of showers and thunderstorms is then progged to move
through mid-morning through the early half of the afternoon as the
mid-level shortwave ripple continues to track across the area, but
it looks to receive additional support as 40-45kt LLJ works its way
through southern WI. With the extra jet support, expect a bit more
coverage with this activity through the early afternoon. However
conditions at the surface will be limited as the warm front only
looks to lift as far north as the WI/IL border before stalling this
afternoon. Any thunderstorm activity from this round would be
elevated. Given models sounding hinting at a bit of elevated
instability to develop, cannot rule out a stronger storm or two to
develop and drop some small hail along with gusty winds as some of
the 00z-06z  CAMs suggest.

Then looking at lull in activity for the evening as the stall warm
front tries to make a run north with the surface low lifting into
the Upper Mississippi River Valley. Meanwhile upstream convection
will work its way eastward toward southern WI supported another mid-
level ripple of vorticity ejecting ahead of the main trough. This
activity is progged to push into southern WI overnight into early
Thursday morning, but the 00z HREF suggests the line be be
weakening as it moves away from the better upper-level dynamics.
Even the 00z HREF members hint at the outflows to out run the
line, so not expecting much in the way from this activity other
than some gusty winds and showers lingering through Thursday
morning.

Will see the surface low continue to lift up through the Upper
Mississippi River Valley through the day Thursday. As the low
lifts north, the cold front will work its way across WI and will
be the focus for the last round of showers and storms for southern
WI. Although our area does get into the warm sector before the
last round moves through and deep layer shear is progged to
increase to more than 50kt, the lingering morning showers may
limit any instability and dampen the upscale growth of any
thunderstorm activity late Thursday morning/afternoon. Will have
to monitor trends and see if things clear out to improve the
environment for additional development.

Otherwise, expect another cooler day today, but areas along the
Cheddar Curtain may warm up a bit more depending on how far north
the warm front makes it today. Should see warmer temps for Thursday
as the warm lifts north, but clouds look to limit us to the 60s with
maybe a few spots nearing 70F.

Lastly with the active, wet pattern for the next two days and the
potential to see QPF amounts approach or even exceed an inch, will
need to keep an eye on where it falls as it may contribute to
additional river flooding with a lot of the areas river ruining
higher from recently rainfall and snowmelt. Additionally cannot rule
out some ponding or minor flooding for low-lying areas with any of
this activity.

Wagner

&&

.LONG TERM...
(Issued 443 AM CDT Wed Apr 19 2023)

Thursday night though Sunday:

Dry weather will prevail after the cold front pushes through
Thursday evening. The vertically stacked surface and mid level
low over northern Minnesota through Friday keeping southern
Wisconsin under the influence of southern flow and somewhat mild
temperatures for one more day before the cooler weather. It will
be breezy with deep mixing tapping a 30 knot jet at 850 mb.

The mid level low will move overhead on Saturday but an upper trough
will dominate through Sunday. This will bring cooler temperatures.
Winds will become northwest and remain somewhat breezy. A few rain
or snow showers are possible.

Monday through Tuesday:

Mid level flow will become more zonal early next week and
temperatures will be a little milder. Dry weather will dominate
early in the week. Precipitation chances return mid to late week
but there is a lot of variability in the track of the next system.

SM

&&

.AVIATION...
(Issued 953 AM CDT Wed Apr 19 2023)

Rounds of showers and a few storms will continue this morning,
especially along and north of I-94. Could see a lull in the
activity this afternoon into the evening, with storm chances
picking back up overnight into Thursday as the warm front lifts
through and the low/cold front approach.

Ceilings will gradually lower from the northwest today, with
MVFR/IFR conditions possible across at least the northwest half of
the forecast area by later afternoon into tonight. Southeast areas
may hang on to VFR conditions into tonight.

DDV

&&

.MARINE...
(Issued 443 AM CDT Wed Apr 19 2023)

High pressure will continue to slowly push east of Lake Michigan
this morning. Behind the exiting high pressure, a surface warm
front will slowly lift northward into the region today resulting
in east- southeast winds across the southern third of the lake,
easterly winds across the middle third, and northerly winds across
the northern third. Expect gustier winds to be more focused on
the southern half of the lake where the tighter pressure gradient
builds in, while lighter winds persist across the northern half
through the afternoon. The warm front will push northward up the
lake overnight into Thursday as low pressure lifts northeastward
from the Central Plains into the Upper Mississippi River Valley.
This will result in stronger southeasterly winds to develop from
south to north Thursday and will likely see gusts up to around 30
knots. There will be a potential for gusts to approach gales,
mainly across the southern half of the lake during this period,
but winds should hold generally below gales. Then expect the low
to lift into the Lake Superior region while the associated cold
front pushes east across Lake Michigan overnight Thursday into
Friday bringing a westerly wind shift. The low then looks to
meander around this region into the weekend bringing
southwesterly winds Friday before shifting a bit east and turn
winds more northerly into Saturday.

Additionally, there will be multiple rounds of showers and
thunderstorms beginning today through Thursday as this system
works across the region through the end of the week.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 19, 2:33 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
333 AM CDT Wed Apr 19 2023

WIZ046-047-051-052-056>060-062>072-200845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
333 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A few rounds of thunderstorms expected today and tonight. Cannot
rule out a stronger elevated storm or two this afternoon with
small hail and gusty winds.

River flooding will continue in the Portage area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible again Thursday and cannot rule out
a few stronger storms, especially Thursday afternoon.

River flooding will continue in the Portage area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LMZ643>646-200845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
333 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Brief period of conditions approaching small craft levels this
afternoon.

Thunderstorms are possible today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible again on Thursday.

Small craft conditions possible Thursday evening and Saturday
evening.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-200845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
333 AM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms possible today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible again on Thursday.

www.weather.gov/mkx

In the hours before

Special weather statement, Apr 19, 6:45 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
745 AM CDT Wed Apr 19 2023

WIZ056-062-063-067-191315-
Lafayette WI-Iowa WI-Sauk WI-Dane WI-
745 AM CDT Wed Apr 19 2023

...Strong thunderstorms will impact portions of northwestern
Lafayette, Iowa, southwestern Dane and Sauk Counties through 815 AM
CDT...

At 743 AM CDT, the public reported strong thunderstorms along a line
extending from 12 miles west of Richland Center to 8 miles northeast
of Fennimore. Movement was northeast at 50 mph.

HAZARD...Penny size hail.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Reedsburg, Mount Horeb, Dodgeville, Mineral Point, Mazomanie, Spring
Green, Black Earth, Barneveld, Blue Mounds, Highland, Arena, Plain,
North Freedom, Ridgeway, Centerville, Avoca, Orion, Linden, Waldwick,
and Cobb.

This includes the following highways...
 U.S. Highway 18 between mile markers 49 and 70.
 U.S. Highway 151 between mile markers 30 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4320 9043 4321 9029 4320 9026 4317 9019
      4355 9019 4356 9031 4364 9031 4364 8993
      4286 8963 4286 8984 4284 8984 4277 9043
TIME...MOT...LOC 1243Z 236DEG 44KT 4334 9064 4306 9051

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MARQUARDT
Special weather statement, Apr 19, 7:30 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
830 AM CDT Wed Apr 19 2023

WIZ056-191415-
Sauk WI-
830 AM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of Sauk County through
915 AM CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Richland Center, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baraboo, Reedsburg, Prairie Du Sac, Wisconsin Dells, Lake Wisconsin,
Lake Delton, West Baraboo, Plain, Bluffview, North Freedom, Merrimac,
Rock Springs, Loganville, Lime Ridge, Devils Lake St Park, and Hill
Point.

This includes the following highways...
 Interstate 90/94 between mile markers 88 and 101.
 U.S. Highway 12 between mile markers 213 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9019 4364 9001 4364 8979 4360 8976
      4360 8972 4357 8973 4356 8962 4355 8960
      4337 8961 4336 8965 4336 8967 4330 8973
      4316 9019
TIME...MOT...LOC 1329Z 233DEG 48KT 4333 9024

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KUROSKI
Special weather statement, Apr 19, 8:27 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
927 AM CDT Wed Apr 19 2023

WIZ057-191500-
Columbia WI-
927 AM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of eastern Columbia
County through 1000 AM CDT...

At 926 AM CDT, Doppler radar was tracking a strong thunderstorm near
Poynette, or 8 miles north of Windsor, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Poynette, Pardeeville, Randolph, Rio, Cambria, Arlington, Wyocena,
Otsego, Friesland, and Doylestown.

This includes Interstate 39/90/94 between mile markers 116 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4356 8900 4348 8901 4328 8932 4328 8936
      4329 8937 4329 8942 4334 8951 4364 8916
      4364 8914
TIME...MOT...LOC 1426Z 223DEG 46KT 4334 8936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KUROSKI
Special weather statement, Apr 19, 8:45 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
945 AM CDT Wed Apr 19 2023

WIZ056-057-062-063-191530-
Columbia WI-Iowa WI-Sauk WI-Dane WI-
945 AM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of central Iowa,
southwestern Columbia, northwestern Dane and southeastern Sauk
Counties through 1030 AM CDT...

At 944 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Spring Green, or 12 miles northeast of Dodgeville,
moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dodgeville, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi,
Poynette, Mazomanie, Spring Green, Black Earth, Barneveld, Dane,
Arena, Arlington, Bluffview, Ridgeway, Merrimac, Harmony Grove,
Morrisonville, Governor Dodge St Park, and Blackhawk Lake Rec Area.

This includes the following highways...
 Interstate 90/94 between mile markers 102 and 108.
 Interstate 39 near mile marker 85.
 Interstate 39/90/94 between mile markers 109 and 110, and between
mile markers 112 and 125.
 U.S. Highway 18 between mile markers 49 and 58.
 U.S. Highway 151 between mile markers 41 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4289 9016 4301 9031 4356 8957 4332 8925
TIME...MOT...LOC 1444Z 229DEG 46KT 4310 8996

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KUROSKI
Special weather statement, Apr 19, 9:16 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1016 AM CDT Wed Apr 19 2023

WIZ057-058-063-191600-
Dodge WI-Columbia WI-Dane WI-
1016 AM CDT Wed Apr 19 2023

...Strong thunderstorms will impact portions of southeastern
Columbia, central Dane and northwestern Dodge Counties through 1100
AM CDT...

At 1016 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poynette to near Black Earth to near Mount
Horeb. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Beaver Dam, Waunakee,
Verona, Monona, Mount Horeb, Windsor, Columbus, Marshall, Deforest,
Cottage Grove, Cross Plains, Lodi, Fall River, Mazomanie, Shorewood
Hills, and Black Earth.

This includes the following highways...
 Interstate 39/90/94 between mile markers 119 and 137.
 U.S. Highway 18 between mile markers 64 and 78, and between mile
markers 81 and 84.
 U.S. Highway 12 between mile markers 249 and 266.
 U.S. Highway 151 between mile markers 98 and 128.
 Interstate 39/90 between mile markers 138 and 141.
 Interstate 94 between mile markers 241 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4358 8880 4331 8894 4311 8908 4289 8982
      4319 8980 4338 8939
TIME...MOT...LOC 1516Z 247DEG 40KT 4332 8942 4316 8972 4298 8975

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KUROSKI

The radar

The Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

31 hail, 3 flood, 1 flash flood. Local standard time, as filed.

Hail, Columbia

When
April 19, 9:20 AM CST
Where
Columbia County, 0.85 mi NW of Arlington
Measured
1 in hail
Reported by
Social Media
Coordinates
43.340, -89.380

Nickel to quarter size hail.

Hail, Dane

When
April 19, 9:28 AM CST
Where
Dane County, 0.69 mi S of Madison Morey Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.110, -89.530

Hail, Dane

When
April 19, 9:29 AM CST to 9:34 AM CST
Where
Dane County, 0.69 mi N of Ashton Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.140, -89.520

Multiple reports of quarter size hail north of Middleton.

Hail, Dane

When
April 19, 9:35 AM CST to 9:40 AM CST
Where
Dane County, 0.86 mi NW of Waunakee
Measured
1 in hail
Reported by
Public
Coordinates
43.190, -89.460

Hail, Dane

When
April 19, 9:42 AM CST
Where
Dane County, 0.5 mi E of Camp Randall Stadium
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -89.400

Hail, Lafayette

When
April 19, 11:05 AM CST
Where
Lafayette County, Benton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.570, -90.380

Hail, Lafayette

When
April 19, 11:10 AM CST
Where
Lafayette County, Shullsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
42.570, -90.230

Hail, Lafayette

When
April 19, 11:28 AM CST
Where
Lafayette County, Darlington
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.680, -90.120

Hail, Green

When
April 19, 12:06 PM CST
Where
Green County, 0.69 mi S of New Glarus
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -89.630

Hail, Dane

When
April 19, 12:17 PM CST
Where
Dane County, 0.86 mi NW of Belleville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.860, -89.540

Hail, Green

When
April 19, 12:24 PM CST to 12:28 PM CST
Where
Green County, 6.91 mi ENE of Dayton
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -89.370

Hail, Sauk

When
April 19, 12:28 PM CST
Where
Sauk County, 3.99 mi NNE of Baraboo
Measured
1 in hail
Reported by
Public
Coordinates
43.520, -89.690

Hail, Dane

When
April 19, 12:30 PM CST
Where
Dane County, Oregon
Measured
0.75 in hail
Reported by
Public
Coordinates
42.930, -89.380

Hail, Columbia

When
April 19, 12:38 PM CST
Where
Columbia County, 2.04 mi NE of Okee
Measured
1.25 in hail
Reported by
Public
Coordinates
43.370, -89.550

Hail, Dane

When
April 19, 12:41 PM CST to 12:47 PM CST
Where
Dane County, 1.67 mi WSW of Stoughton to 1.61 mi ENE of Stoughton
Measured
1.25 in hail
Reported by
Public
Coordinates
42.910, -89.250

Multiple reports of quarter to half dollar size hail in Stoughton and surrounding area.

Hail, Columbia

When
April 19, 12:41 PM CST
Where
Columbia County, 2.81 mi N of Lodi Lakeland Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.370, -89.510

Hail, Columbia

When
April 19, 12:47 PM CST to 12:52 PM CST
Where
Columbia County, 1.71 mi NW of Poynette
Measured
1.75 in hail
Reported by
Public
Coordinates
43.420, -89.420

Hail, Jefferson

When
April 19, 12:59 PM CST to 1:04 PM CST
Where
Jefferson County, 2.02 mi E of Cambridge
Measured
1.5 in hail
Reported by
Public
Coordinates
43.000, -88.960

Flood, Columbia

When
April 19, 1:00 PM CST to 4:15 PM CST
Where
Columbia County, 7.97 mi WSW of Okee to 1.94 mi WSW of Okee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.293, -89.718

Flooding across low lying areas over far southwest Columbia County. More specifically between Lodi and Prairie du Sac along highways 188 and 113. Water flowing over the roads in spots due to the culverts being plugged and ditches filled with water.

Hail, Dodge

When
April 19, 1:39 PM CST
Where
Dodge County, 0.85 mi SW of Beaver Dam
Measured
1 in hail
Reported by
Public
Coordinates
43.460, -88.840

Hail, Dodge

When
April 19, 2:30 PM CST
Where
Dodge County, 0.5 mi E of Rubicon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.330, -88.460

Hail, Washington

When
April 19, 2:30 PM CST
Where
Washington County, 0.5 mi E of Jackson
Measured
1.25 in hail
Reported by
Public
Coordinates
43.320, -88.160

Flood, Dodge

When
April 19, 2:30 PM CST to 4:30 PM CST
Where
Dodge County, 3.27 mi WNW of Danville to 2.5 mi SW of Danville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.353, -89.007

A few municipalities reported water over the roadways in the southern portion of the county. Ditches and yards filled with water in Lowell.

Hail, Washington

When
April 19, 2:33 PM CST
Where
Washington County, 0.85 mi NW of Kirchhayn
Measured
1.75 in hail
Reported by
Public
Coordinates
43.310, -88.110

Hail, Washington

When
April 19, 2:36 PM CST
Where
Washington County, 1.47 mi NNE of Kirchhayn
Measured
1.75 in hail
Reported by
Public
Coordinates
43.320, -88.090

Hail, Ozaukee

When
April 19, 2:44 PM CST
Where
Ozaukee County, 0.5 mi W of Grafton
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -87.960

Flood, Ozaukee

When
April 19, 3:00 PM CST to 5:30 PM CST
Where
Ozaukee County, 0.88 mi SSW of Five Corners to 2.17 mi NNW of Five Corners
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.309, -88.008

Street flooding in Grafton and flooding of the exit and entrance ramps to I-43 located east of Grafton.

Flash Flood, Washington

When
April 19, 3:15 PM CST to 6:15 PM CST
Where
Washington County, 1.71 mi NW of Hartford Arpt to 4.62 mi S of Myra
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.367, -88.425

Many flooded roads with stranded vehicles especially in Hartford and Jackson.

Hail, Dodge

When
April 19, 3:30 PM CST
Where
Dodge County, 0.5 mi E of Rubicon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.330, -88.460

Hail, Ozaukee

When
April 19, 3:41 PM CST
Where
Ozaukee County, 0.69 mi S of Five Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
43.310, -88.000

Hail, Washington

When
April 19, 3:48 PM CST
Where
Washington County, 3.59 mi W of Holy Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
43.250, -88.400

Hail, Jefferson

When
April 19, 3:56 PM CST
Where
Jefferson County, 0.5 mi W of Ixonia
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -88.610

Hail, Washington

When
April 19, 3:57 PM CST
Where
Washington County, 2.81 mi S of Hartford
Measured
1.5 in hail
Reported by
Public
Coordinates
43.280, -88.370

Hail, Waukesha

When
April 19, 4:01 PM CST
Where
Waukesha County, 0.86 mi NW of Monterey
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -88.510

Hail, Washington

When
April 19, 4:15 PM CST
Where
Washington County, 0.85 mi SW of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -88.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083837, 1083799, 1083802, 1083803, 1083801, 1083805, 1083806, 1083808, 1083840, 1083810, 1083842, 1083811, 1083813, 1083843, 1083823, 1083844, 1083847, 1083854, 1083985, 1083856, 1083858, 1083869, 1089390, 1083870, 1083872, 1083877, 1089392, 1089391, 1083859, 1083878, 1083873, 1083863, 1083874, 1083879, 1083875.